zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Spherical basis functions and uniform distribution of points on spheres. (English) Zbl 1148.41028

Let L 2 (S d ) be the real Hilbert space equipped with the inner product

f,g=ω d S d f(x)g(x)dσ(x),

where dσ is the rotational invariant probability measure on S d , and ω d is the volume of S d . Denote by Y l,m the usual orthonormal basis of spherical harmonics. For each fixed l, the set {Y l,m :m=1,,q l } spans the eigenspace of the Laplace-Beltrami operator on S d corresponding to the eigenvalue λ l =l(l+d-1). Here q l is the dimension of the eigenspace corresponding to λ l and is given by

q l =(2l+d-1)Γ(l+d-1) Γ(l+1)Γ(d),l1·

Let x,yS d , and let x·y denote the usual dot product in d+1 .

Definition 2.1. Let k0. A continuous function φ:[-1,1] is called a spherical basis function (SBF) of order k on S d , if its expansion in Legendre polynomials φ(x·y)= l=0 a l q l ω d P l (ν) (x·y), has coefficients a l >0 for all lk and a l q l <. An SBF of order 0 will simply be called an SBF.

In this paper the authors characterize uniform distribution of points on spheres in terms of SBFs. The authors use the summation formula for spherical harmonics to write φ, an SBF of order k, in the following form:

φ(x·y)= l=0 a l m=1 q l Y l,m (x)Y l,m (y)

with a l >0 for all lk, and a l q l <· The coefficients a l are determined by

a l =ω d 2 S d S d φ(x·y)Y l,m (x)Y l,m (y)dσ(x)dσ(y),

and a 0 will be denoted by A φ .

Theorem 3.4. Let k0 and let φ be an SBF of order k on S d . Let x 1 ,,x N be N points on S d . Then the following three statements are equivalent:

The points x 1 ,,x N are uniformly distributed on S d .

The following equation

lim N 1 N j=1 N Y l,m (x j )=0(3·1)

holds true for each spherical harmonics Y l,m with 1l<k and m=1,,q l , and the limit lim N 1 N j=1 N φ(x j ·y)=A φ holds true uniformly in yS d .

Equation (3.1) holds true for each spherical harmonics Y l,m with 1l<k and m=1,,q l , and the following limit holds true

lim N 1 N 2 i=1 N j=1 N φ(x i ·x j )=A φ ·

Let φ be an SBF of order k, k=0,1, on S d . For each natural number N, let Ω N ={x j } j=1 N denote a set on N points on S d . We define the (normalized) N point discrete φ-energy, E φ (Ω N ), by E φ (Ω N )=1 N 2 i=1 N j=1 N φ(x i ·x j )· The N point discrete φ-energy is also realized as a function

E φ (Ω N ):S d ××S d N ·

In this paper the authors prove that minimal energy points associated with an SBF are uniformly distributed on the spheres.

Theorem 4.3. Let φ be an SBF of order k, k=0,1 on S d , and let Ω N * ={x 1 * ,,x N * } be a set of N points on S d that minimizes the N point discrete φ-energy, i.e., E φ (Ω N * )=min Ω N E φ (Ω N ), where the minimum is taken over the set of all possible Ω N . Then the points x 1 * ,,x N * are uniformly distributed on S d .

Let φ be a SBF of order k, k=0,1, on S d and let x 1 ,,x N be a collection of N points that minimizes the N-point discrete φ-energy. The authors use Reproducing Kernel Hilbert Space (RKHS) theory to obtain the estimate of quantity

1 N j=1 N f(x j )- S d f(x)dσ(x)·

In the last part of the paper the authors estimate the separation of the minimal energy points.

MSC:
41A55Approximate quadratures
11K38Irregularities of distribution
11K41Continuous, p-adic and abstract analogues
46E22Hilbert spaces with reproducing kernels
References:
[1]Abramowitz, M.; Stegun, I.: Handbook of mathematical functions, with formulas, graphs, and mathematical tables, (1974)
[2]Aronszajn, N.: Theory of reproducing kernels, Trans. amer. Math. soc. 68, 337-404 (1950) · Zbl 0037.20701 · doi:10.2307/1990404
[3]Beck, J.; Chen, W.: Irregularities of distribution, (1987) · Zbl 0631.10034 · doi:10.1007/BF02392553
[4]Bourgain, J.; Lindenstrauss, J.: Distribution of points on spheres and approximation by zonotopes, Israel J. Math. 64, 25-31 (1988) · Zbl 0667.52001 · doi:10.1007/BF02767366
[5]Brauchart, J. S.: Invariance principle for energy functionals on spheres, Monatsh. math. 141, 101-117 (2004) · Zbl 1052.41007 · doi:10.1007/s00605-002-0007-0
[6]Brauchart, J. S.; Hesse, K.: Numerical integration over spheres of arbitrary dimension, Constr. approx. 25, 41-71 (2007) · Zbl 1106.41028 · doi:10.1007/s00365-006-0629-4
[7]Castell, W. Zu; Filbir, F.: Radial basis functions and corresponding zonal series expansions on the sphere, J. approx. Theory 134, 65-79 (2005) · Zbl 1063.42017 · doi:10.1016/j.jat.2004.12.018
[8]Chen, D.; Menegatto, V. A.; Sun, X.: A necessary and sufficient condition for strictly positive definite functions on spheres, Proc. amer. Math. soc. 131, 2733-2740 (2003) · Zbl 1125.43300 · doi:10.1090/S0002-9939-03-06730-3
[9]Cucker, F.; Smale, S.: On the mathematical foundations of learning, Bull. amer. Math. soc. (N.S.) 39, 1-49 (2001) · Zbl 0983.68162 · doi:10.1090/S0273-0979-01-00923-5
[10]Damelin, S. B.; Grabner, P. J.: Energy functionals, numerical integration and asymptotic equidistribution on the sphere, J. complexity 19, No. 3, 231-246 (2003) · Zbl 1043.65049 · doi:10.1016/S0885-064X(02)00006-7
[11]S.B. Damelin, J. Levesley, X. Sun, Energy estimates and the Weyl criterion on compact homogeneous manifolds, in: Algorithm for Approximation, Springer, 2007, pp. 359 – 367. · Zbl 1117.65044
[12]Dyn, N.; Narcowich, F.; Ward, J.: Variational principles and Sobolev-type estimates for generalized interpolation on a Riemannian manifold, Constr. approx. 15, 175-208 (1999) · Zbl 0948.41015 · doi:10.1007/s003659900104
[13]Feige, U.; Schechtman, G.: On the optimality of the random hyperplane rounding technique for MAX CUT, Random structures and algorithms 20, 403-440 (2002) · Zbl 1005.90052 · doi:10.1002/rsa.10036
[14]Guo, K.; Hu, S.; Sun, X.: Conditionally positive definite functions and Laplace – Stieltjes integrals, J. approx. Theory 74, 249-265 (1993) · Zbl 0832.42005 · doi:10.1006/jath.1993.1065
[15]Hardin, D. P.; Saff, E. B.: Discretizing manifolds via minimum energy points, Notices amer. Math. soc. 51, No. 10, 1186-1194 (2004) · Zbl 1095.49031 · doi:http://www.ams.org/notices/200410/200410-toc.html
[16]Hardin, D. P.; Saff, E. B.: Minimal Riesz energy point configurations for rectifiable d-dimensional manifolds, Adv. math. 193, 174-204 (2005) · Zbl 1192.49048 · doi:10.1016/j.aim.2004.05.006
[17]D.P. Hardin, E.B. Saff, H. Stahl, The support of the logarithmic equilibrium measure on the sets of revolution, J. Math. Phys. 48 (2007) 022901 (14pp). · Zbl 1121.82004 · doi:10.1063/1.2435084
[18]Hesse, K.: A lower bound for the worst-case cubature error on spheres of arbitrary dimension, Numer. math. 103, 413-433 (2006) · Zbl 1089.41025 · doi:10.1007/s00211-006-0686-x
[19]Hesse, K.; Sloan, I. H.: Optimal lower bounds for cubature error on the sphere S2, J. complexity 21, 790-803 (2005) · Zbl 1099.41023 · doi:10.1016/j.jco.2005.07.004
[20]Hesse, K.; Sloan, I. H.: Worst-case errors in a Sobolev space setting for cubature over the sphere S2, Bull. austral. Math. soc. 71, 81-105 (2005) · Zbl 1068.41049 · doi:10.1017/S0004972700038041
[21]Hesse, K.; Sloan, I. H.: Cubature over the sphere S2 in Sobolev spaces of arbitrary order, J. approx. Theory 141, 118-133 (2006) · Zbl 1102.41027 · doi:10.1016/j.jat.2006.01.004
[22]Kuijlaars, A. B. J.; Saff, E. B.: Asymptotics for minimal discrete energy on the sphere, Trans. amer. Math. soc. 350, 523-538 (1998) · Zbl 0896.52019 · doi:10.1090/S0002-9947-98-02119-9
[23]Kuipers, L.; Niederreiter, H.: Uniform distribution of sequences, (1974) · Zbl 0281.10001
[24]P. Leopardi, A partition of the unit sphere into regions of equal area and small diameter, Electron. Trans. Numer. Anal., 2006, to appear. · Zbl 1160.51304 · doi:http://etna.mcs.kent.edu/vol.25.2006/pp309-327.dir/pp309-327.html
[25]Levesley, J.; Light, W.; Ragozin, D.; Sun, X.: A simple approach to variational theory for interpolation on spheres, Internat. theory numer. Anal. 132 (1999) · Zbl 0938.41001
[26]Levesley, J.; Sun, X.: Approximation in rough native space by shifts of smooth kernels on spheres, J. approx. Theory 133, 269-283 (2005) · Zbl 1082.41018 · doi:10.1016/j.jat.2004.12.005
[27]H. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS, Regional Conference Series in Mathematics, No. 84, American Mathematical Society, Providence, Rhode Island, 1990.
[28]M’&acute, C.; Uller: Spherical harmonics, lecture notes in mathematics, Spherical harmonics, lecture notes in mathematics 17 (1966)
[29]Narcowich, F. J.: Generalized Hermite interpolation and positive definite kernels on a Riemannian manifold, J. math. Anal. appl. 190, 165-193 (1995) · Zbl 0859.58032 · doi:10.1006/jmaa.1995.1069
[30]Narcowich, F. J.; Sun, X.; Ward, J. D.: Approximation power of rbfs and their associated sbfs: a connection, Adv. comput. Math. 27, 107-124 (2007) · Zbl 1119.41011 · doi:10.1007/s10444-005-7506-1
[31]F.J. Narcowich, X. Sun, J.D. Ward, H. Wendland, Direct and inverse Sobolev error estimates for scattered data interpolation via spherical basis functions, Found. Comput. Math. (2007) 369 – 390.
[32]Narcowich, F. J.; Ward, J. D.: Norm of inverses and condition numbers of matrices associated with scattered data, J. approx. Theory 64, 69-94 (1991) · Zbl 0724.41004 · doi:10.1016/0021-9045(91)90087-Q
[33]Narcowich, F. J.; Ward, J. D.: Norm estimates for the inverses of a general classes of scattered-data radial function interpolation matrices, J. approx. Theory 69, 84-109 (1992) · Zbl 0756.41004 · doi:10.1016/0021-9045(92)90050-X
[34]Narcowich, F. J.; Ward, J. D.: Scattered data interpolation on spheres: error estimates and locally supported basis functions, SIAM J. Math. anal. 33, 1393-1410 (2002) · Zbl 1055.41007 · doi:10.1137/S0036141001395054
[35]Narcowich, F. J.; Ward, J. D.: Scattered-data interpolation on rn: error estimates for radial basis and band-limited functions, SIAM J. Math. anal. 36, 284-300 (2004) · Zbl 1081.41014 · doi:10.1137/S0036141002413579
[36]F.J. Narcowich, J.D. Ward, H. Wendland, Sobolev error estimates and a Bernstein inequality for scattered-data interpolation via radial basis functions, Constr. Approx. 24 (2006) 175 – 186. · Zbl 1120.41022 · doi:10.1007/s00365-005-0624-7
[37]Pinkus, A.: Strictly Hermitian positive definite functions, J. anal. Math. 94, 293-318 (2004) · Zbl 1074.43004 · doi:10.1007/BF02789051
[38]Poggio, T.: Networks for approximation and learning, Proc. IEEE 78, 1481-1497 (1990)
[39]Powell, M. J. D.: The theory of radial basis functions in 1990, Wavelets, subdivision, and radial basis functions (1990)
[40]Rakhmanov, E. A.; Saff, E. B.; Zhou, Y. M.: Minimal discrete energy on the sphere, Math. res. Lett. 1, No. 6, 647-662 (1994) · Zbl 0839.31011
[41]Rudin, W.: Real and complex analysis, (1987) · Zbl 0925.00005
[42]Saff, E. B.; Kuijlaars, A. B. J.: Distributing many points on a sphere, Math. intelligencer 19, 5-11 (1997) · Zbl 0901.11028 · doi:10.1007/BF03024331
[43]Schaback, R.; Wendland, H.: Inverse and saturation theorems for radial basis function interpolation, Math. comp. 71, 669-681 (2001) · Zbl 0989.41002 · doi:10.1090/S0025-5718-01-01383-7
[44]Schoenberg, I. J.: On metric spaces arising from Euclidean spaces by a change of metric and their imbedding in Hilbert space, Ann. of math. 37, 787-793 (1937) · Zbl 0017.36101 · doi:10.2307/1968835
[45]Schoenberg, I. J.: Metric spaces and positive definite functions, Trans. amer. Math. soc. 44, 522-536 (1938) · Zbl 0019.41502 · doi:10.2307/1989894
[46]Schoenberg, I. J.: Metric spaces and completely monotone functions, Ann. of math. 39, 811-841 (1938) · Zbl 0019.41503 · doi:10.2307/1968466
[47]Schoenberg, I. J.: Positive definite functions on spheres, Duke math. J. 9, 96-108 (1942) · Zbl 0063.06808 · doi:10.1215/S0012-7094-42-00908-6
[48]Stolarsky, K. B.: Sums of distances between points on a sphere II, Proc. amer. Math. soc. 41, 575-582 (1973) · Zbl 0274.52012 · doi:10.2307/2039137
[49]Stolarsky, K. B.: Spherical distribution of N points with maximal distance sums are well spaced, Proc. amer. Math. soc. 48, 203-206 (1975) · Zbl 0295.52007 · doi:10.2307/2040718
[50]Sun, X.: Norm estimates for inverses of Euclidean distance matrices, J. approx. Theory 70, 339-347 (1992) · Zbl 0776.41003 · doi:10.1016/0021-9045(92)90064-U
[51]Sun, X.: Conditionally positive definite functions and their applications to multivariate interpolations, J. approx. Theory 73, 159-180 (1993) · Zbl 0805.41017 · doi:10.1006/jath.1993.1059
[52]Wendland, H.: Scattered data approximation, Cambridge monographs on applied and computational mathematics, (2005)
[53]Xu, Y.; Cheney, E. W.: Strictly positive definite functions on spheres, Proc. amer. Math. soc. 116, 977-981 (1992) · Zbl 0787.43005 · doi:10.2307/2159477